Warning: fopen(/home/virtual/e-apem/journal/upload/ip_log_2021-12.txt): failed to open stream: Permission denied in /home/virtual/lib/view_data.php on line 73 Warning: fwrite() expects parameter 1 to be resource, boolean given in /home/virtual/lib/view_data.php on line 74 Low dose mitotane-induced neurological and endocrinological complication in a 5-year-old girl with adrenocortical carcinoma
J Korean Soc Pediatr Endocrinol Search

CLOSE


Ann Pediatr Endocrinol Metab > Accepted Articles
DOI: https://doi.org/10.6065/apem.2142044.022    [Accepted] Published online October 18, 2021.
Low dose mitotane-induced neurological and endocrinological complication in a 5-year-old girl with adrenocortical carcinoma
You Joung Heo1, Jae Ho Yoo2, Yun Soo Choe1, Sang Hee Park1, Seung Bok Lee1, Hyun A Kim2, Jung Yoon Choi1, Young Ah Lee1, Byung Chan Lim1, Hee Won Chueh2 
1Department of Pediatrics, Seoul National University Children’s Hospital, Seoul National University College of Medicine, Seoul, Korea
2Department of Pediatrics, Dong-A University Hospital, Dong-A University College of Medicine, Busan, Korea
Address for correspondence:  Hee Won Chueh
Email: caaf80@empal.com
Received: February 26, 2021   Revised: May 24, 2021   Accepted: May 31, 2021
Abstract
Mitotane is an adrenolytic drug that exhibits a therapeutic effect within a narrow target range (14–20 μg/dL). Various complications develop if the upper limit is exceeded. We present the case of a 5-year-old girl with breast development, acne, and pubic hair; she was diagnosed with an adrenal mass that was then excised. The Pathological result was adrenocortical carcinoma with a high risk of malignancy, and adjuvant therapy (combined mitotane and radiation therapy) was commenced. Mitotane was initiated at a low dose to allow monitoring of the therapeutic drug level, and high-dose hydrocortisone was also commenced. However, the patient showed elevated adrenocorticotropic hormone levels and vague symptoms such as general weakness and difficulty in concentration. It was important to determine if these symptoms were signs of the neurological complications that develop when mitotane levels are elevated. Encephalopathy progression and pubertal signs appeared 6 months after diagnosis, induced by elevated mitotane levels. The mitotane levels decreased to sub-therapeutic levels several months after discontinuation of mitotane, at which time endocrinopathy (central hypothyroidism, hypercholesterolemia, and secondary central precocious puberty) also developed. The case shows that low-dose mitotane can trigger neurological and endocrinological complications in a pediatric patient; the drug dose should be individualized with frequent monitoring of the therapeutic level.
Keywords: Adrenocortical carcinoma, Mitotane, Adverse effects, Pediatrics
TOOLS
Share :
Facebook Twitter Linked In Google+
METRICS Graph View
  • 0 Crossref
  •    
  • 335 View
  • 51 Download
Related articles in APEM


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
#510, DoosanBearstel 381, Gangnam-daero, Seocho-gu, Seoul 06620, Korea
Tel: +82-2-3471-4268    Fax: +82-2-3471-4269    E-mail: kspe.editor@gmail.com                

Copyright © 2021 by Korean Society of Pediatric Endocrinology.

Developed in M2PI

Close layer
prev next